Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

Transient Responses to Spatial Perturbations in Advective Systems
Authors

Kurt E. Anderson
Roger M. Nisbet
Edward McCauley
Journal / Anthology

Bulletin of Mathematical Biology
Year: 2008
Volume: Volume 70
Issue: Number 5
Page range: 1480-1502
Description

Abstract: We study the transient dynamics, following a spatially-extended perturbation of models describing populations residing in advective media such as streams and rivers. Our analyses emphasize metrics that are independent of initial perturbations—resilience, reactivity, and the amplification envelope—and relate them to component spatial wavelengths of the perturbation using spatial Fourier transforms of the state variables. This approach offers a powerful way of understanding the influence of spatial scale on the initial dynamics of a population following a spatially variable environmental perturbation, an important property in determining the ecological implications of transient dynamics in advective systems. We find that asymptotically stable systems may exhibit transient amplification of perturbations (i.e., have positive reactivity) for some spatial wavelengths and not others. Furthermore, the degree and duration of amplification varies strongly with spatial wavelength. For two single-population models, there is a relationship between transient dynamics and the response length that characterizes the steady state response to spatial perturbations: a long response length implies that peak amplification of perturbations is small and occurs fast. This relationship holds less generally in a specialist consumer-resource model, likely due to the model's tendency for flow-induced instabilities at an alternative characteristic spatial scale.
Subject

*Science > Biology
Keywords

advection, transients, spatial dynamics, stability, reactivity